Withdrawal associated with discontinuing Lyrica is not well described in research literature, and only a few case studies exist.
There is a possible withdrawal syndrome in those who abuse Lyrica. A tapering schedule is the best strategy to deal with withdrawal from the drug.
Lyrica is the brand name for the medication pregabalin, a medication primarily designed as an anticonvulsant to control seizures and different types of pain.
There are numerous other potential uses for the drug, including to treat withdrawal from opioids, alcohol, and benzodiazepines.
Pregabalin is similar to another anticonvulsant medication, Neurontin (gabapentin). Both of these drugs are designed to be structural analogs of the neurotransmitter gamma-Aminobutyric acid (GABA), which is the major inhibitory neurotransmitter in the central nervous system. The specific mechanism of action by which these drugs work is not well understood.
Is Lyrica Addictive?
Lyrica is a controlled substance, but it is classified at the lowest level of controlled substances by the U.S. Drug Enforcement Administration (Schedule V). Its structural cousin gabapentin is not classified as a controlled substance by the DEA at the current time.
Given this classification, Lyrica is considered to have a lower potential for abuse than many other controlled substances. It may have an identified potential to produce physical dependence.
Withdrawal From Lyrica
There is no formally identified withdrawal syndrome associated with Lyrica, although several case studies suggest that withdrawal from the drug does exist. It appears that perhaps a third or more of individuals who abuse it might demonstrate some withdrawal symptoms when they abruptly discontinue use.
It also appears that the withdrawal from Lyrica observed in case studies is complicated because many of the individuals who abused Lyrica were polysubstance abusers. They abused other drugs along with pregabalin, such as opioids, synthetic cannabinoids, and other substances.
Many people in online drug forums report a withdrawal syndrome associated with pregabalin that does not reflect the findings from formal research studies.
According to the case studies listed in the research, withdrawal from pregabalin appears to be variable in length, but it is most often relatively short. The symptoms that are produced do not appear to be life-threatening.
In individuals who abuse multiple substances together, such as opioids and Lyrica, the potential for interactions can increase the risk of more serious effects.
Based on the case studies, it appears that the following symptoms have been relatively consistent in individuals suspected of withdrawing from pregabalin alone:
- Rapid heartbeat (tachycardia)
- High blood pressure (hypertension)
- Rapid breathing rate (tachypnea)
- Increased sweating (diaphoresis)
- Shakiness and/or tremors
- Gastrointestinal issues, such as nausea and/or vomiting
Some case studies also suggest that individuals may display increased anxiety, psychosis (hallucinations and/or delusions), confusion, self-harming behaviors, and seizures. However, again, many individuals in the case studies were polysubstance abusers. It is difficult to ascertain if some of these symptoms are due to withdrawal from other substances or their interaction with pregabalin as opposed to being associated with a withdrawal syndrome from Lyrica alone.
There is no formal established withdrawal timeline from Lyrica; however, in most cases, the withdrawal syndrome appears to be relatively short compared to many other drugs of abuse. Withdrawal symptoms usually subside within a week in many of the case studies, although some studies report withdrawal symptoms that continue for several weeks.
It could be assumed that the withdrawal syndrome follows a typical discontinuation pattern that includes:
An Acute Period
Symptoms appear within a short time after discontinuing the drug, increase in intensity, and then peak. Most often, this is a very short period, less than a few days.
A Post-acute Period
Symptoms continue but gradually lessen in intensity. This can last for several days or longer.
An Extended Phase
Individuals continue to experience cravings and other psychological issues, but many of the physical symptoms have subsided.
The treatment strategy that appears to be most successful is a tapering method that can be relatively short in some cases (a week or less). In other cases, it may last longer.
Recent studies have suggested that the use of opioid replacement medications such as buprenorphine or benzodiazepines may also be useful.
Based on current case studies, it does not appear any fatalities can be directly attributed to withdrawal from Lyrica; however, case studies of fatal overdoses had identified pregabalin as one of the drugs used by the individual before they died.“
It should be assumed that at least some of the symptoms of Lyrica withdrawal may be severe enough to put an individual at risk if they are not formally addressed by a medical professional. Some issues could lead to dehydration or extreme emotional distress.”
Lyrica is an anticonvulsant medication that may also be a drug of abuse, and it may produce physical dependence.
Currently, the description of the withdrawal syndrome from Lyrica is based on scattered case studies of groups that included a large number of polysubstance abusers. The formal withdrawal syndrome from Lyrica is not well-defined, but it is most likely similar to withdrawal from other drugs with a similar mechanism of action.
Studies of the treatment of Lyrica withdrawal indicate that using a tapering program when discontinuing the drug is best. Lyrica is generally used for the taper, or another medication like buprenorphine may be used to avoid potential withdrawal symptoms.